By EDWARD J. CUMELLA, PHD, CEDS, JUDY HAHN, NP, and BRENDA K. WOODS, MD, FAAFP
In February the FDA approved Alli, an over-the-counter (OTC) version of orlistat (Xenical). Alli is expected to arrive in drugstores this month. The advent of America's first FDA-approved nonprescription diet pill likely will assist some people attempting to lose weight because of the medical risks associated with obesity. Yet because Alli will be readily available, some patients with eating disorders likely will abuse this medication and potentially incur dangerous medical side effects.
Research suggests that people with eating disorders regularly abuse OTC diet products to control weight and suppress appetite. Between 28%1 and 64%2 of eating disorder outpatients might use such products to control weight and appetite. The percentages of adult and adolescent eating disorder patients who abuse OTC products are similar. Eating disorder patients continue to use such products despite adverse side effects2 and despite the fact that no OTC diet product (until now) has FDA approval or established efficacy for weight loss or appetite suppression. Yet because Alli has FDA approval as a diet aid and because orlistat is known to increase weight loss among dieters by as much as 40%,3 it is possible that even greater percentages of eating disorder sufferers will misuse Alli.
In fact, several case studies have documented orlistat abuse among patients with eating disorders. Normal-weight patients with bulimia nervosa have abused orlistat as a purging mechanism.4-6 Patients who initially meet criteria for binge eating disorder but who misuse orlistat to purge may develop full-blown bulimia nervosa,5 a more serious illness.
Research has demonstrated that orlistat entails a range of side effects (table). Although Alli will be of reduced strength relative to prescription orlistat, when patients abuse diet products they typically take larger than recommended doses, perhaps as much as ten times more than recommended doses.7 Hence, the actual ingested dose of Alli for many eating disorder patients may exceed the strength of prescription orlistat. As a result, the known side effects of orlistat may be even more severe or more common in those who abuse Alli.
One of orlistat's unpleasant side effects is diarrhea, but this might not dissuade eating disorder patients from abusing Alli. As much as 26%8 of eating disorder patients abuse OTC laxatives, of which diarrhea is a side effect. Among college students who do not even have an eating disorder, 26% of those merely at risk for eating disorders may abuse laxatives for weight loss purposes.9 In fact, patients with eating disorders, particularly those with bulimia nervosa and binge-purge anorexia nervosa, are likely to abuse laxatives. If laxatives are abused concomitantly with orlistat, these patients may be at greater risk for fluid and electrolyte imbalances, making them vulnerable to a sudden cardiac event or sudden death.
And among inpatients with severe eating disorders treated at our facility, one of the largest inpatient eating disorder treatment systems in North America, 26% abuse OTC diet products and 15% abuse laxatives. Hence, as many as four in ten severe eating disorder patients may be willing to abuse an OTC product.
Other commonly observed side effects of orlistat include such gastrointestinal symptoms as flatulence with discharge, oily spotting of underwear, fecal urgency, fatty/oily stools, increased defecation, and fecal incontinence. These side effects result from orlistat's partial blockage of fat absorption in the intestine. Such blockage entails a significant reduction in the absorption of the fat soluble vitamins: A, D, E, and K. One pharmacokinetic interaction study showed a 30% reduction in beta-carotene supplement absorption when taken concomitantly with orlistat.10 Another study suggested that orlistat inhibits absorption of vitamin E by approximately 60%.11 In adolescents prescribed a multivitamin, three to six months of orlistat treatment diminished their vitamin D and K concentrations.12
These vitamin deficiencies can have serious consequences, particularly in patients with eating disorders. In otherwise healthy individuals, deficiencies in vitamin A can lead to poor growth, night blindness, dry eye syndrome, dry skin, and impaired immunity. Vitamin D deficiency can lead to rickets in children, osteomalacia or “soft bones” in adults, and osteoporosis. Low levels of circulating vitamin K are associated with clotting problems and low bone-mineral density. Vitamin E is an antioxidant and one of the body's primary defenders against oxidative damage caused by free radicals. Scientists have implicated oxidative stress in the development of cancer, arthritis, cataracts, heart disease, and in the process of aging itself.
In patients with eating disorders, many of these medical consequences may become even more serious. Patients with anorexia already have an increased incidence of osteoporosis. A reduction in the absorption of vitamins D and K resulting from orlistat abuse may place them at even greater risk of bone fractures. Patients with eating disorders, particularly anorexia nervosa, already are immunocompromised and have decreased resistance to infections. Vitamin A deficiency resulting from orlistat abuse may leave them further susceptible to infectious diseases. Vitamin A deficiency also may exacerbate growth stunting in children with anorexia, some of whom will never reach full adult stature.
Orlistat's side effects of nausea or actual emesis may further promote self-induced vomiting in eating disorder patients. Patients with anorexia who purge are at much greater risk of developing serious medical complications. Purging may lead to excess alkalinity of the blood, potassium deficiency leading to atrial and ventricular arrhythmias and sudden cardiac death, aggravated hypotension with orthostatic blood pressure changes, gastric distention and even rupture, esophagitis and esophageal tears, loss of dental enamel and tooth breakage, aspiration of gastric contents leading to aspiration pneumonia and choking death, and chronic exposure of the esophagus to gastric acid leading to Barrett's esophagus and possible esophageal cancer.
Orlistat also has been linked to menstrual problems, which are endemic to eating disorders. Increased menstrual problems due to orlistat abuse may entail greater hormonal abnormalities with incumbent risks of osteoporosis and infertility.
In addition, orlistat's side effects of anxiety and low energy, although rare, may aggravate these common conditions of eating disorders, making the eating disorder even more difficult to treat because of a patient's heightened anxiety surrounding food and insufficient energy to meaningfully engage in psychotherapy.
In sum, based on what is known about eating disorder patients' propensity to abuse OTC weight and appetite control medications, as well as laxatives, it is highly likely that some eating disorder patients will abuse Alli. Given Alli's FDA approval and the expected marketing activity to accompany its release, the possibility of abuse would appear even greater than for other lesser-known products. Beginning this summer, clinicians would do well to screen for possible Alli abuse in known eating disorder patients and others at risk for eating disorder behaviors.
In the end, cost might end up being the primary deterrent to Alli abuse among eating disorder patients. Although initial product pricing was not available as of this writing, we expect that a typical monthly supply may cost as much as $60. Those who abuse Alli may purchase two to three times as much, spending several hundred dollars per month. Although many OTC diet-related products are not costly and therefore may be preferred by eating disorder patients, even costly OTC diet products—such as imported herbal combinations—are abused by some eating disorder sufferers. With the additional attraction of FDA approval, Alli may indeed interest many eating disorder patients despite the cost factor.